The purpose of this written task is to engage students with
the application of theory
into practice and how this needs to be flexible to meet the needs of the
person requiring health care assistance.
1500 words +/- 10%
(includes in-text citations, excludes reference list)
Refer to Extended Unit Outline Appendix 2
LO1, LO3, LO5
assess, prioritise and plan the care of the guided
case study patient using a clinical
reasoning framework in hospital and community setting. Introduction and
conclusion not needed.
Mr. Johnson is a 75-year-old man, was brought to the emergency department (ED) by his
daughter with concerns about his increasing levels of pain, intermittent
periods of acute confusion and deteriorating overall general health.
Mr. Johnson is
alert but disorientated to time and place. He appears dishevelled and
malnourished, with a strong odour
of urine. He was brought in a wheelchair and was guarding his
L knee. Daughter stated Mr. Johnson took two (2) Ibuprofen (neurofen) tablets couple of hours ago
with minimal effect.
BP – 140/93
– 96 bpm and regular Peripheral pulses – Present
RR – 18 rpm
Temp – 37.0C (tympanic) Sa02 – 98% RA
BGL – 9 mmol/L Height -170 cm
Weight – 74 kg (weighed 80 kgs six months ago)
ECG – NAD
MMSE – 23/30
L Knee Xray- NAD
Urinalysis – dark concentrated yellow, clear urine,
SG 1.010, pH 7, Leukocytes and nitrite- positive.
Johnson has a history of multiple chronic medical conditions, including
osteoarthritis, osteoporosis, hypertension, and diabetes. He is on several medications and has regular visits with his primary care physician.
Ibuprofen Panadol osteo
Alendronate (Fosamax) Norvasc Cholecalciferol Calcium supplements
Metformin Hydrochloride Gliclazide Hydrochlorothiazide Patient history
lives independently in his own home and usually cooks his own meals at home. His
daughter visits him
couple of times
each week. Mr.
Johnson walks for
an hour daily and
catches up with
his friends at the nearby
park once a week. He enjoys spending time with his grandchildren. He never smoked and
drinks a bottle of beer after dinner while watching TV. He wears glasses for
long distance and bilateral hearing aids.
daughter noticed Mr.
Johnson increasingly neglecting his personal hygiene, nutrition, and household
upkeep. Mr. Johnson has been socially isolated. and had multiple falls at home recently.
Admitting diagnosis: Early signs of dementia.
You are the registered nurse
looking after Mr. Johnson, and you are required to plan her care guided by a clinical reasoning framework and the
provided case study
information. Sections you need to respond to include:
Patient assessment (500 words)
Provide an initial impression by identifying relevant and significant features from Mr. Johnson’s current ED presentation.
Discuss the possible causes for Mr. Johnson’s intermittent cognitive impairment.
you agree or disagree with Mr. Johnson’s diagnosis of an early onset of
dementia. Justify your
opinion and support
your discussion with
evidence from the case
Evaluate the impact
a misdiagnosis may have on the care provided for Mr.
Mr. Johnson’s intermittent confusion resolved after 3 days.
He was assessed by the Aged Care Assessment Team (ACAT) and
was eligible for a community care package. Mr.
Johnson was discharged home
with regular codeine for his chronic pain.
2. Physiological changes of ageing
and identify patient
issues (500 words)
Discuss how the normal physiological changes
of ageing may increase Mr. Johnson’s risk
of falls. Identify three (3) evidence-based nursing interventions with rationales that should be implemented for Mr. Johnson to reduce the risk of falls. (Do not include referrals in
Evaluate how Mr. Johnson’s chronic
pain would impact
on his capacity to complete two of his activities of daily living (ADL’s)
ensuring you have justified your choice of ADL’s.
3. Pharmacological management and nursing
considerations (500 words)
Discuss why Mr.
Johnson, as an older adult,
is more vulnerable to adverse drug effects. Ensure you include factors related to the
anatomical, physiological and
behavioural considerations associated with ageing.
Identify with rationale two (2) nursing interventions you would
caring for Mr. Johnson who takes multiple medications (polypharmacy). (Do
not include referrals in your answer.)
The assessment must
be in word document format
and is to be submitted to the relevant campus Turnitin assessment drop
box located on NRSG266 LEO Assessment Tile
Please submit as a .doc
or .docx (not .pdf files)
2.54cm, all sides
Font and size
Use 11-point Calibri, Arial
or Times New
Aligned to left
margin, indent first line of each paragraph 1.27cm
No cover pages, bullet points, numbering, tables, or diagrams are to be used.
Introduction or concluding paragraphs are not required.
This is an academic piece
and as such, third person writing is required. Headings must
be used, such
as Question One
and Question Two
and so on.
Always require a page number.
No more than
10% of the
word count should
be direct quotes.
Name _ Student
Number_ Assessment _ Unit _ Year (9-point
Calibri or Arial)
APA 7th Edition.
There is no set number of references that must be
used as a minimum for this task, but as a rough
guide only, if you have
utilized less than
12 unique quality peer-reviewed sources then you
have not read widely enough.
All arguments must be supported using
a variety of high-quality primary evidence. Avoid using any one
Age of References
Most references for this task
should be published within the last
5 years, however the appropriate use of older
evidence sources (e.g. seminal theoretical ethical work) is acceptable.
“References” is centered, bold, on a new page
(14 point Calibri or Arial).
References are arranged alphabetically by author
Second and subsequent lines
of a reference have
a hanging indent
DOI or URL
Presented as functional hyperlink
Double spacing the entire reference list, both within
and between entries
NRSG266 _ Assessment 2: WrittenAssessment _ © Australian Catholic University 2023 _ Page 5 of5